MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E14554NSB
Medical Device Problem Codes Peeled/Delaminated (1454); Component Missing (2306); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a procedure, the device was felt the insulation was loose.The insulation broke in pieces while using, and some of the pieces came off.One of the fallen pieces was missing and could not be found as it fell into patient's cavity and could not be retrieved.Also the physician tore a part of the insulation.There was no patient harm.A photo was submitted with markings as encircled 1 and 2 indicate the pieces came off, and encircled 1 went missing, encircled 3 indicates the piece was torn by the physician.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Evaluation summary: the product was not returned; however, a picture was provided by the customer for analysis.The product in the picture did not meet specification.The picture showed that the blue heat shrink to have been scratched and damaged allowing the polytetrafluoroethylene (ptfe) insulator to get torn.The reported condition of insulation was confirmed, whereas the other three conditions could not be confirmed.The received picture shows that the blue insulation and the grayish ptfe insulator had damaged and torn.The blue heat shrink insulation holds the ptfe in place and damage to the insulation can cause the clear insulation to be torn.The damage to the insulation indicates the user mishandled the electrodes.One of the possible reasons is cleaning with an abrasive material.This cleaning method would also contribute to the insulator disengaging.The investigation identified the root cause of the reported event to be attributed to user handling damage.The instructions for use (ifu) states: the electrode has a coating to reduce sticking of eschar.Cleaning the electrode with a scratch pad or other abrasive object, scraping with a sharp object or bending beyond 90 degrees may damage the electrode.If the electrode is damaged, discard it.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Evaluation summary: two devices were received for evaluation.Device 1 did not meet the specification, whereas device 2 (which was unused) met specification as received.Visual inspection of device #1 (incident sample) showed that the blue heat shrink to have been scratched and damaged allowing the ptfe insulator to get torn.Device #2 was unused and did not show any defects.The customer reported that the device component disengaged into cavity (and not retrieved), the component was missing, the device fragments were in patient and the insulation was damaged.The reported condition of insulation was confirmed, whereas the other three conditions could not be confirmed.The investigation showed that the blue insulation and the grayish ptfe insulator had damaged and torn.The blue heat shrink insulation holds the ptfe in place and damage to the insulation can cause the clear insulation to be torn.The loose ptfe insulator was returned.The damage to the insulation indicates the user mishandled the electrodes.One of the possible reasons is cleaning with an abrasive material.This cleaning method would also contribute to the insulator disengaging.The investigation identified the root cause of the reported event to be attributed to user handling damage.The instructions for use (ifu) states: the electrode has a coating to reduce sticking of eschar.Cleaning the electrode with a scratch pad or other abrasive object, scraping with a sharp object or bending beyond 90 degrees may damage the electrode.If the electrode is damaged, discard it.If information is provided in the future, a supplemental report will be issued.

Brand Name
EDGE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key7747171
Report Number1717344-2018-01027
Device Sequence Number1258997
Product Code GEI
UDI-Device Identifier10884521038486
UDI-Public10884521038486
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K955836
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberE14554NSB
Device Catalogue NumberE14554NSB
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer08/08/2018
11/05/2018
01/03/2019
Initial Report FDA Received Date08/03/2018
Supplement Report FDA Received Date10/02/2018
11/28/2018
01/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;